Health Guide

Aminophylline overdose


Aminophylline and theophylline are medicines used to treat lung diseases such as asthma. They help prevent and treat wheezing and other breathing problems. Aminophylline or theophylline overdose occurs when someone takes more than the normal or recommended amount of these medicines. This can be by accident or on purpose.

This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Alternative Names

Theophylline overdose; Xanthine overdose

Poisonous Ingredient

Aminophylline and theophylline can be poisonous in large doses.

Where Found

Aminophylline and theophylline are found in medicines that treat lung diseases such as:

  • Asthma
  • Bronchitis
  • Emphysema
  • COPD

Other products may also contain aminophylline and theophylline.


The most serious life-threatening symptoms of theophylline overdose are seizures and disturbances in heart rhythm.

Symptoms in adults may include:


  • Increased appetite
  • Increased thirst
  • Nausea
  • Vomiting (possibly with blood)




  • Muscle twitching and cramping


  • Confusion, hallucination
  • Convulsions
  • Dizziness
  • Fever
  • Headache
  • Irritability, restlessness
  • Confused thinking, poor judgment and agitation (psychosis)
  • Sweating
  • Trouble sleeping

Symptoms in babies may include:


  • Nausea
  • Vomiting


  • Irregular heartbeat
  • Low blood pressure
  • Rapid heartbeat
  • Shock


  • Rapid, deep breathing



  • Convulsions
  • Irritability
  • Tremors

Home Care

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.

Before Calling Emergency

Have this information ready: 

  • Person's age, weight, and condition
  • Name of the medicine (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.

Tests that may be done include:

  • Blood and urine tests
  • Chest x-ray
  • ECG (electrocardiogram, or heart tracing)

Treatment may include:

  • Activated charcoal
  • Intravenous fluids (given through a vein)
  • Laxative
  • Medicine to treat symptoms
  • Shock to the heart, for serious heart rhythm disturbances
  • Breathing support, including tube through the mouth into the lungs and connected to a breathing machine
  • Dialysis (kidney machine), in severe cases

Outlook (Prognosis)

Convulsions and irregular heartbeats may be difficult to control. Some symptoms may occur up to 12 hours after the overdose.

Death may occur with large overdoses, especially in very young or old people.


Aronson JK. Theophylline and related compounds. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:813-831.

Aronson JK. Xanthines. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:530-531.

Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.

Review Date: 9/23/2017
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.